Background: Anticoagulant therapy is indicated for the prevention and treatment of thromboembolic disease. Direct oral anticoagulants (DOACs) are frequently prescribed and Rivaroxaban is the most frequently administered DOAC in the Netherlands. Most side effects relate to hemorrhagic complications, however, also non-hemorrhagic side effect may be potentially life threatening. Case presentation: A 74-year-old man presented at the emergency department with a ruptured infrarenal abdominal aortic aneurysm for which open aneurysm repair was performed. Postoperatively, the patient developed neurological deficit, respiratory and circulatory failure following rivaroxaban administration, initiated for atrial fibrillation. Even though, the clinical signs resembled an anaphylactic reaction, the skin-prick test was negative and complications most likely resulted from a non-allergic drug hypersensitivity reaction. Conclusion: This case report shows that non-allergic drug hypersensitivity reactions may mimic an anaphylactic reaction and can be potentially life threatening. In addition, severe non-hemorrhagic complications after rivaroxaban administration do occur and should be considered in case of acute clinical deterioration.
- anaphylactoid reaction
- non-allergic drug hypersensitivity reaction